Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 76, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 18, 2009, 5:07 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2009, 5:07 PM CDT (22:07 UTC)
- Expired
- Sep 19, 2009, 1:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:32 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 18, 2:32 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT FRI SEP 18 2009
.DISCUSSION...
TEMPERATURES ACROSS THE AREA HAVE STEADILY CLIMBED INTO THE UPPER
70S TO THE LOWER 80S THIS AFTERNOON UNDER MOSTLY CLOUDY SKIES. THE
STORY OF THE DAY CONTINUES TO BE THE LOW PRESSURE SYSTEM SPINNING TO
THE WEST OF THE TENNESSEE VALLEY. IT HAS ALREADY SHIFTED NORTHEAST
FROM ITS POSITION THIS MORNING OVER SHREVEPORT...AND CONTINUES TO
DRIFT NEWRD OVER THE MS DELTA REGION. THE MAJORITY OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS REMAINED WELL TO THE WEST AND NORTHWEST OF
THE AREA TODAY AROUND THE CENTER OF THE LOW AND ALONG THE ASSOCIATED
SPOKES OF ENERGY SURROUNDING IT.
THE MAIN CONCERNS FOR THIS FORECAST PACKAGE REVOLVE AROUND THE
EVENTUAL TRACK OF THE CURRENT LOW TO THE WEST OF THE AREA...THE NEXT
LOW PRESSURE SYSTEM THAT WILL DIVE OUT OF THE NRN PLAINS AND TAKE
THE PLACE OF THE CURRENT LOW...AND THE POSSIBLE FRONTAL PASSAGE LATE
IN THE EXTENDED PORTION OF THE FORECAST.
FOR TONIGHT...AS THE LOW TO THE WEST CONTINUES ITS TRACK TO THE
NORTHEAST...A BOUNDARY CURRENTLY ALONG THE I-20 CORRIDOR WILL
MEANDER NORTHWARD. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS
BOUNDARY SHOULD ARRIVE IN THE TENNESSEE VALLEY BETWEEN SUNSET AND
MIDNIGHT TONIGHT AND CONTINUE THROUGH THE EARLY MORNING HOURS
TOMORROW. AREAS WEST OF INTERSTATE 65 WILL HAVE THE BEST CHANCE FOR
HEAVY RAINFALL TONIGHT...BOTH AS THE CENTER OF THE LOW APPROACHES
FROM THE WEST AND THE BOUNDARY APPROACHES FROM THE SOUTH.
THOUGH THE SYSTEM WILL BE MAKING ITS WAY NORTH AND EAST OF THE AREA
THIS WEEKEND...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
LATE SUNDAY. THE HEAVIEST RAINFALL IS STILL ANTICIPATED FOR AREAS
WEST OF INTERSTATE 65 AS THE CENTER OF THE LOW SKIRTS NORTHWEST
ALABAMA. PWATS THIS WEEKEND ARE ARND 2 IN MOST LOCATIONS...SO
LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY AREA-WIDE. AREAS IN NW
AL WILL HAVE TO BE MONITORED CLOSELY FOR FLASH FLOODING CONCERNS
DUE TO THE AMOUNT OF RAINFALL RECEIVED IN THE PAST 24-36 HOURS...AND
THE ADDITIONAL RAINFALL EXPECTED.
JUST AS SOON AS WE GET RID OF THE PESKY LOW TO THE WEST...ANOTHER
SYSTEM DIVES SEWRD FROM THE NRN PLAINS AND TAKES UP RESIDENCE IN
ALMOST THE SAME LOCATION. THIS LOW WILL PRIMARILY MEANDER AROUND THE
CENTRAL AND SOUTHERN PLAINS BY MIDWEEK...SPARKING MORE SHOWER AND
THUNDERSTORM ACTIVITY FOR THE SOUTHEAST. FLASH FLOODING CONCERNS
WILL CONTINUE TO BE THE MAJOR THREAT WITH ANY ACTIVITY THAT DEVELOPS
DURING THIS TIME AS WELL. THE MODELS DIVERGE IN THE EXTENDED WITH
THE EVENTUAL TRACK OF THIS SECOND LOW. THE ECMWF DIVES THE LOW
FARTHER SOUTH OVER THE JACKSON/MERIDIAN MS AREA...WHEREAS THE GFS
HAS THE LOW WOBBLING AROUND THE PLAINS AND EVENTUALLY GETTING PICKED
UP BY UPPER LEVEL FLOW AND LIFTING NORTHEAST. GIVEN THE CURRENT
OUTPUT...AM NOT COMPLETELY SOLD ON A FRONTAL PASSAGE IN THE
EXTENDED. EITHER WAY...A RATHER UNSETTLED PATTERN WILL STILL BE
AROUND FOR MUCH OF THIS FORECAST PACKAGE...WITH ONLY OCCASIONAL
RAYS OF SUNSHINE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 69 81 70 80 70 / 40 70 70 70 50
SHOALS 69 82 70 81 70 / 50 80 70 70 50
VINEMONT 68 80 69 80 69 / 40 70 70 70 50
FAYETTEVILLE 66 81 67 79 67 / 40 70 70 70 50
ALBERTVILLE 67 81 68 81 68 / 40 70 70 70 50
FORT PAYNE 67 81 68 81 68 / 40 70 70 70 50
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.
TN...NONE.
&&
12Hazardous weather outlook, Sep 18, 1:14 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 114 PM CDT FRI SEP 18 2009 ALZ001>010-016-TNZ076-096-097-190100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 114 PM CDT FRI SEP 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL IN A SHORT PERIOD OF TIME. AREAS ALONG AND WEST OF INTERSTATE 65 WILL HAVE THE HIGHEST CHANCE OF RAIN OVERNIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS NORTHWEST ALABAMA WHERE LOCALLY HEAVY RAIN HAS FALLEN OVER THE PAST 24 HOURS. ANY ADDITIONAL RAINFALL THAT OCCURS OVER THAT AREA WILL QUICKLY ESCALATE THE FLASH FLOOD THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A SLOW MOVING STORM SYSTEM CENTERED ACROSS LOUISIANA WILL GRADUALLY MOVE TOWARD THE NORTHEAST THROUGH THE WEEKEND. THIS WILL KEEP THE TENNESSEE VALLEY AREA IN A VERY MOIST ENVIRONMENT. WITH MORE HEAVY RAINFALL POSSIBLE...ADDITIONAL FLOODING WILL BE A CONCERN ACROSS NORTHWEST ALABAMA...AT LEAST THROUGH THE WEEKEND PERIOD. AN UNSETTLED WEATHER PATTERN WILL CONTINUE NEXT WEEK AS A MOIST AIRMASS REMAINS IN PLACE OVER THE AREA. THOUGH WIDESPREAD FLOODING IS NOT ANTICIPATED...HEAVY RAINFALL AND LOCALIZED FLOODING CANNOT BE RULED OUT. ISOLATED OR SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THE PERIOD...WITH THE STRONGER STORMS CAPABLE OF PRODUCING FREQUENT LIGHTNING AND GUSTY WINDS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. SPOTTERS AND EMERGENCY MANAGERS ARE STRONGLY ENCOURAGED TO PROVIDE REPORTS OF FLASH FLOODING OR CLOSED ROADS TO THE NATIONAL WEATHER SERVICE. DL
In the hours before
Special weather statement, Sep 18, 4:43 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 443 PM CDT FRI SEP 18 2009 ALZ001-002-182300- COLBERT-LAUDERDALE- 443 PM CDT FRI SEP 18 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES UNTIL 600 PM CDT... AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAINFALL NEAR MT HESTER...OR 11 MILES EAST OF IUKA...MOVING NORTH AT 5 MPH. RAINFALL AMOUNTS ON THE ORDER OF 1 TO 2 INCHES WILL BE POSSIBLE ACROSS EXTREME WESTERN LAUDERDALE AND COLBERT COUNTIES THROUGH 600 PM CDT. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KNS
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.